metaclopromide if not eating/keeping food/liquid down

Have taken this as an aid to stopping food sitting in my redesigned oesphageous cum stomach .

Now back on chemo and had several days with mucho sickness . Metaclopromide one of the antiemetics prescribed .

But if too sick to eat is there much point taking metaclopromide ?

I find the SE of jittery eyes and wakefulness only adds to my pain .

Have used feeding tube to add water to bowels/system so not much ( I think ? ) to be gained by taking this .

But am I wrong ? Does it have properties other than speeding stuff through ? Might it counteract constipating effects of the ondestranon . Forgive spellings .

Asked specialist nurse but she wasn't sure .

Any advice ?

5 Replies

  • This is a difficult one to answer, and you know that we are not medically qualified!

    Metoclopramide is indeed a medication prescribed for this, but there may be complications in working out whether what you are suffering is the effects of the chemotherapy drugs, the metoclopramide, or something else.

    If food is sitting in your 'stomach' and not passing through properly, this may well make you feel sick. Perhaps that feeling of nausea will be too strong for the metoclopramide to counteract perhaps?

    My reaction is that what you feel should be investigated further by the medical specialists, concentrating firstly on why your 'stomach' is not emptying. This might be through a barium meal examination perhaps.

    So it is perhaps a question of whether the problems with the digestive process are answered by surgical means (eg perhaps a stretch of the pylorus sphincter at the bottom of your stomach) or by medical means (eg adjusting the medication/dose). Whether any medication has a side effect of causing diarrhoea or constipation will be on the information sheet / label, but getting that balance right might be one of the more straightforward things in a rather complicated situation.

  • Thanks Alan ,always good to get opinions !

    I'll talk to the dietician at my next appt ,I think the metaclopromide might be to aid the impaired motility of my new dual purpose oesphageous/stomach . But I'm not sure of course .

    Are you going to the meeting ( not sure if an OPA one or organised by the hospital ) tomorrow at Guys in London ?

    I wish I could go ,I hear it's a lovely setting and the fantastic/dynamic Orla the dietician is giving a talk . Thank goodness she pushed for feeding tubes/j pegs as standard after the op ,and thank goodness she recommended me starting some supplementary feeds . I can understand people's reluctance about them ( I hated the idea ) but you quickly get used to them and I hate to think what state I'd be in without mine . Especially now I'm back on chemo and struggling .

    Sorry - way off tangent there ! Blame the drugs !

  • Yes, I'll be there tomorrow! Orla is a star, as you know!

  • Hi - my husband used Metoclopramide for over a year as a nausea/motility medication. I started seeing some info on the American sites about the side effects of this - mainly neurological - and that most people used Domperidone which although used for the same symptoms works differently as it does not cross the blood brain barrier. We weNT to see our GP and decided to change over with almost immediate results - he felt so much better in particular his energy levels increasing. Interestingly the MHRA here in the UK have recently strongly advised against the long term use of Metoclopramide due to possible neurological side effects.

    All the best


  • Thank you Lyn for the reply .

    Interesting ,bit worrying .I hadn't realised . Oh dear ,all these drugs come with risks ,side effects and interactions don't they ?

You may also like...